Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 137, NWS Las Vegas, NV

August 18, 2013Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2013, 4:05 PM PDT for Clark County, Nevada. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2013, 4:05 PM PDT (23:05 UTC)
Expired
Aug 18, 2013, 6:00 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:27 PM PDTFLASH FLOOD4 Sw Green Valley, NV6-7 INCHES OF FLOWING WATER AT THE INTERSECTION OF SERENE AVE AND MARYLAND PKWY.
Aug 18, 4:45 PM PDTFLASH FLOOD5 Ssw Green Valley, NVAT LEAST 6 INCHES OF WATER FLOWING ACROSS SUNRIDGE HEIGHTS PKWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
2773 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WGUS55 KVEF 182305
FFWVEF
NVC003-190100-
/O.NEW.KVEF.FF.W.0137.130818T2305Z-130819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 PM PDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 600 PM PDT.

* AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS...MOVING
  NORTHEAST AT 10 MPH THROUGH THE LAS VEGAS VALLEY.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...SAM BOYD STADIUM...LAKE LAS VEGAS...MCCARRAN
  INTERNATIONAL AIRPORT...UNLV...THE STRIP AND EAST LAS VEGAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3593 11530 3607 11529 3607 11522 3623 11510
      3624 11499 3607 11492 3594 11500 3592 11516

$$

METZGER
2 follow-up statements
501 
WGUS75 KVEF 190010
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT SUN AUG 18 2013

NVC003-190100-
/O.CON.KVEF.FF.W.0137.000000T0000Z-130819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
510 PM PDT SUN AUG 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 504 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORMS MOVING THROUGH THE LAS VEGAS VALLEY. 
SIX TO SEVEN INCHES OF FLOWING WATER HAS BEEN REPORTED AT THE 
INTERSECTION OF SERENE AND MARYLAND PARKWAY.

LOCATIONS IMPACTED INCLUDE...
SOUTH EAST PORTIONS OF THE LAS VEGAS VALLEY 
INCLUDING...HENDERSON...SAM BOYD STADIUM..MCCARRAN INTERNATIONAL 
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3593 11530 3607 11529 3607 11522 3623 11510
      3624 11499 3607 11492 3594 11500 3592 11516

$$

METZGER
695 
WGUS75 KVEF 190059
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT SUN AUG 18 2013

NVC003-190107-
/O.EXP.KVEF.FF.W.0137.000000T0000Z-130819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
559 PM PDT SUN AUG 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR CENTRAL 
CLARK COUNTY INCLUDING THE LAS VEGAS VALLEY...

HEAVY RAIN HAS ENDED IN ACROSS THE LAS VEGAS VALLEY...SO THE THREAT 
OF FLASH FLOODING HAS ENDED.

LAT...LON 3593 11530 3607 11529 3607 11522 3623 11510
      3624 11499 3607 11492 3594 11500 3592 11516

$$

METZGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:35 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 1:35 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT SUN AUG 18 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE PLACE
FROM THE WEST LATE ON TUESDAY. THIS WILL RESULT IN THUNDERSTORMS
BEING CONFINED TO MAINLY MOHAVE COUNTY BY THURSDAY AND FRIDAY.
DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...MOISTURE CONTINUES TO MOVE
AROUND A RIDGE CENTERED NEAR THE FOUR CORNERS AREA AND A CUT-OFF LOW
OFF THE CENTRAL CALIFORNIA COAST. THIS HAS RESULTED IN MORE
WIDESPREAD CONVECTION ACROSS THE CWA THIS AFTERNOON. THIS
MOISTURE...PW VALUES ARE EXPECTED TO BE BETWEEN 1.00 AND 1.5 INCHES
BY MONDAY AFTERNOON ACROSS MUCH OF THE CWA...ALONG WITH -3 TO -4 LI
PER THE GFS...PROMISES TO KEEP ISOLATED TO SCATTERED CONVECTION
GOING AGAIN FOR MONDAY. THE MAIN CONCERN WITH THESE STORMS FOR THE
REMAINDER OF TODAY AND MONDAY WILL BE LOCALLY HEAVY RAINFALL...
HOWEVER GUST WINDS WILL ALSO BE A CONCERN. ALTHOUGH THERE WILL BE A
DECREASE OF ACTIVITY OVERNIGHT TONIGHT...HAVE LEFT IN A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE CWA AS THE MODELS ARE
SHOWING A WEAK WAVE MOVING THROUGH THE AREA TONIGHT...WHICH APPEARS
TO BE JUST MOVING INTO SOUTHERN CALIFORNIA PER THE CURRENT WATER
VAPOR IMAGE. ISOLATED CONVECTION WILL LIKELY BE SEEN MONDAY
NIGHT...BUT BY TUESDAY...THE UPPER LOW OFF THE CALIFORNIA COAST IS
FORECAST TO BEGIN TO LIFT TO THE NORTHEAST WHICH SHOULD RESULT IN
DRYING TAKING PLACE LATE TUESDAY FROM THE WEST. HOWEVER THERE WILL
STILL BE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE REGION ON
TUESDAY BEFORE THIS DRYING TAKES PLACE. ENOUGH MOISTURE REMAINING IN
PLACE ON TUESDAY FOR A CONTINUATION OF LOCALLY HEAVY RAINFALL ALONG
WITH THE GUSTY WINDS. DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL BOTH MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...NOT MUCH CHANGE TO THE GRIDS
WEDNESDAY THROUGH SATURDAY AS MUCH OF THE AREA WILL SEE RELATIVELY
DRY SOUTHWEST FLOW LEADING TO MOSTLY CLEAR SKIES AND BREEZY
AFTERNOON CONDITIONS. THE EXCEPTION WILL BE ACROSS MOHAVE COUNTY
WHERE ENOUGH MOISTURE AND INSTABILITY IS EXPECTED EACH AFTERNOON TO
HAVE AT LEAST A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN
THE FORECAST. THERE MAY BE ENOUGH REMAINING MOISTURE OVER THE HIGHER
ELEVATIONS OF CLARK AND LINCOLN COUNTIES WEDNESDAY FOR A SLIGHT
CHANCE OF STORMS AS WELL.

A MORE INTERESTING SCENARIO MAY PRESENT ITSELF FOR LATER IN THE
WEEKEND AS MODELS ARE STILL POINTING TO A TROPICAL SYSTEM MOVING
NORTH AROUND THE SOUTHERN TIP OF BAJA. THIS COULD LEAD TO A SURGE OF
MOISTURE MOVING INTO THE AREA LATE SATURDAY THROUGH SUNDAY. HAVE
BUMPED UP POPS CONSIDERABLY FOR SUNDAY DUE TO THIS POTENTIAL. RIGHT
NOW HAVE A CHANCE OF THUNDERSTORMS ACROSS MOHAVE COUNTY WITH A
SLIGHT CHANCE ACROSS CLARK...AND THE EASTERN HALF OF SAN BERNARDINO
AND LINCOLN COUNTIES. WILL HAVE TO MONITOR THIS SITUATION CLOSELY AS
THE TIME NEARS.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN GENERALLY
UNDER 10 KTS THROUGH THE NIGHT AND INTO MONDAY...TRENDING TOWARDS
THE SOUTHERLY DIRECTION. HOWEVER ISOLATED THUNDERSTORMS AROUND/OVER
THE VALLEY WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT TIMES
THROUGH 06Z MONDAY...WITH OUTFLOW BOUNDARIES FROM DISTANT STORMS
POSSIBLY AFFECTING THE AIRPORT OVERNIGHT. ISOLATED THUNDERSTORMS
WILL BE ACROSS ALL ROUTES OVERNIGHT WITH AN INCREASING CHANCE ONCE
AGAIN OVER THE KLAS VALLEY AFT 18Z MONDAY. CLOUDS WILL BE SCT-BKN
AOA 120 FT...BUT LOWER TO BETWEEN 8-10K FEET NEAR STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH MONDAY WITH GUSTY AND ERRATIC WINDS POSSIBLE WITH
ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE
SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K
FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 18, 5:29 AM PDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT SUN AUG 18 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
529 AM PDT SUN AUG 18 2013 /529 AM MST SUN AUG 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LIGHTNING
AND STRONG GUSTY WINDS WILL BE THREAT WITH ANY STORMS...AND HEAVY
RAIN AND FLASH FLOODING WILL ALSO BE A THREAT WITH STORMS SOUTHEAST
OF INTERSTATE 15.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THUNDERSTORM CHANCES ARE EXPECTED MONDAY AND TUESDAY...AND
THE MAIN THREAT IS LIKELY TO BE FLASH FLOODING. DRIER WEATHER IS
EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THUNDERSTORM CHANCES MAINLY
LIMITED TO MOHAVE COUNTY. THUNDERSTORM CHANCES MAY INCREASE AGAIN
NEXT WEEKEND...BUT THIS IS VERY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 18, 3:07 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
08/18/2013                   CLARK              NV   LAW ENFORCEMENT

            FOREST SERVICE RELAYS LAW ENFORCEMENT REPORT OF WATER
            OVERTOPPING SMALL BRIDGE NEAR THE FOREST SERVICE VISITOR
            CENTER. THIS IS NEAR THE FLETCHER VIEW TRAILHEAD. BRIDGE
            IN IMPASSIBLE.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:52 PM PDTFlash Flood WarningVEFClark3 hr
Aug 18, 2:26 PM PDTFlash Flood WarningVEFClark2 hr
Aug 18, 2:46 PM PDTFlash Flood WarningVEFClark89 min
Aug 18, 2:50 PM PDTFlash Flood WarningVEFClark115 min
Aug 18, 4:33 PM PDTSevere Thunderstorm WarningVEFClark42 min
Aug 18, 4:37 PM PDTFlash Flood WarningVEFClark113 min
Aug 18, 4:45 PM PDTFlash Flood WarningVEFClark60 min

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.